Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 90, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 4:18 PM EST for Fountain County, Vermillion County, Indiana. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 4:18 PM EST (21:18 UTC)
- Expired
- Jul 8, 2001, 4:45 PM EST
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties
Counties Fountain County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:27 PM EST | Thunderstorm Wind 50 E | Covington, IN | |
| Jul 8, 4:35 PM EST | Thunderstorm Wind 50 E | Eugene, IN | |
| Jul 8, 4:43 PM EST | Thunderstorm Wind 50 E | Mellott, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 082119
SVRIND
INC045-165-082145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 PM EST SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
NORTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA
* UNTIL 445 PM EST
* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF COVINGTON...OR ABOUT 3 MILES
NORTHEAST OF DANVILLE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COVINGTON AT 435 PM EST
VEEDERSBURG AT 445 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$
LAT...LON 4000 8753 4000 8730 3997 8713 4020 8712
4024 8734 4019 8744 4015 8741 4016 8753
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST SUN JUL 8 2001 AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT. CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL. BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT. BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS. WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO KEEP POPS OUT AT THAT TIME. NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL NUMBERS LOOK REASONABLE. .IND...NONE. JAS
In the hours before
Special weather statement, Jul 8, 12:42 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1242 PM EST SUN JUL 8 2001 INZ035-036-043>045-051>053-081900- CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO- 1242 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE COVINGTON...ROCKVILLE...GREENCASTLE AND CRAWFORDSVILLE AREAS THROUGH 200 PM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 40 MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL. INZ028>030-081900- CLINTON-TIPPECANOE-WARREN- 1242 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AROUND THE CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 200 PM EST. SOME STORMS WILL STILL BE POSSIBLE OF PRODUCING HEAVY RAINFALL... DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 40 MPH. INZ037>042-046>049-054>057-062>065-081900- BARTHOLOMEW-BOONE-BROWN-DECATUR-DELAWARE-HAMILTON-HANCOCK-HENDRICKS- HENRY-JOHNSON-MADISON-MARION-MONROE-MORGAN-RANDOLPH-RUSH-SHELBY- TIPTON- 1242 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH CENTRAL INDIANA THROUGH 200 PM EST...SOME CITIES THAT CAN EXPECT PERIODS OF HEAVY RAINFALL...DANGEROUS LIGHTNING AND STRONG GUSTY WINDS ARE INDIANAPOLIS...BROWNSBURG...DANVILLE...COLUMBUS AND SHELBYVILLE. INZ060-061-067>072-081900- DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN- 1242 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL INDIANA THROUGH 200 PM EST. SOME CITIES THAT CAN EXPECT PERIODS OF HEAVY RAINFALL...DANGEROUS LIGHTNING AND STRONG GUSTY WINDS ARE SEYMOUR AND NORTH VERNON.
Local storm report, Jul 8, 1:02 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 AM 5 E CAMBY IN WIND DAMAGE
07/08/01 MARION REPORTED BY OFF-DUTY
NWS EMPLOYEE. 50 FOOT
TREE FELL ON HOUSE AT
MANN RD. AND SOUTHPORT
RD.Special weather statement, Jul 8, 1:31 PM EST, 2 hours 47 minutes before
INZ028>030-035>049-051>057-060>065-067>072-082000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 131 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... NO WARNINGS WERE IN EFFECT AT 125 PM EST...AND NO SEVERE WEATHER HAS BEEN REPORTED TO THE INDIANAPOLIS NATIONAL WEATHER SERVICE OFFICE SINCE NOON. HOWEVER, THE WARM AND HUMID AIRMASS...COMBINED WITH A STATIONARY FRONT THROUGH CENTRAL INDIANA...COULD RESULT IN THE REFORMATION OF NEW THUNDERSTORMS IN THE WATCH AREA. AT 125 PM EST SHOWERS WERE STILL LINGERING EAST OF GREENSBURG AND NORTH VERNON IN SOUTHEAST INDIANA. < A NEW THUNDERSTORM WITH INTENSE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN BETWEEN MUNCIE AND NEW CASTLE WAS EXPECTED TO MOVE EAST OF SUMMIT LAKE SATE PARK BY 2 PM EST. CURRAN
Local storm report, Jul 8, 3:00 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM ROCKLANE IN WIND DAMAGE
07/08/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE. UPROOTED
TREES SOUTH AND EAST OF
FRANKLIN RD AND
ROCKLANE RD. 30X60
FOOT PARTY TENT
WEIGHTED WITH SANDBAGS
LANDED UPSIDE DOWN ON
HOUSE.Special weather statement, Jul 8, 3:13 PM EST, 1 hour 5 minutes before
INZ021-028>031-035>049-051>057-060>065-069>072-082115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 313 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 900 PM EST... NO WARNINGS WERE IN EFFECT AT 300 PM EST...HOWEVER, THE WARM AND HUMID AIRMASS COULD RESULT IN THE REDEVELOPMENT OF NEW THUNDERSTORMS IN THE WATCH AREA. AT 315 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. SOME OF THESE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE POSSIBLE OF PRODUCING LARGE HAIL...DANGEROUS LIGHTNING AND DESTRUCTIVE WINDS.
Special weather statement, Jul 8, 3:37 PM EST, 41 minutes before
INZ028-029-035-043-082130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 337 PM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST... NO WARNINGS WERE IN EFFECT AT 330 PM EST...HOWEVER, THUNDERSTORMS ARE INTENSIFYING RAPIDLY IN EASTERN ILLINOIS. 70 MPH WINDS HAD CAUSED CONSIDERABLE WIND DAMAGE IN ILLINOIS EARLIER THIS AFTERNOON. THE WARM AND HUMID AIRMASS COULD RESULT IN THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 80 TO 90 MPH. AT 330 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. THUNDERSTORMS WITH DANGEROUS LIGHTNING TORRENTIAL RAINS AND GUSTY WINDS WILL MOVE INTO THE LAFAYETTE...ATTICA...AND WILLIAMSPORT AREAS BY 430 PM EST. STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON. CURRAN
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:08 AM EST | Severe Thunderstorm Warning | IND | Johnson, Shelby | 37 min |
| Jul 8, 11:32 AM EST | Severe Thunderstorm Warning | IND | Decatur, Rush | 43 min |
| Jul 8, 4:01 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 29 min |
| Jul 8, 4:36 PM EST | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 39 min |
| Jul 8, 4:48 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 42 min |
| Jul 8, 5:02 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton | 43 min |
| Jul 8, 5:10 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 35 min |
| Jul 8, 5:16 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 44 min |
| Jul 8, 5:24 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 41 min |
| Jul 8, 5:30 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 45 min |
| Jul 8, 5:36 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 34 min |
| Jul 8, 5:43 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 47 min |
| Jul 8, 5:48 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 42 min |
| Jul 8, 6:04 PM EST | Severe Thunderstorm Warning | IND | Rush | 36 min |
| Jul 8, 6:13 PM EST | Severe Thunderstorm Warning | IND | Randolph | 42 min |
| Jul 8, 6:19 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 36 min |
| Jul 8, 6:52 PM EST | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.